Colorado, 2015

Flash Flood in Colorado, June 30, 2015

June 30, 2015 · NWS GJT · 1 event in 1 county or zone

An intense thunderstorm produced heavy rainfall in portions of Eagle County, including a flash flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An intense thunderstorm produced heavy rainfall in portions of Eagle County, including a flash flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 3:43 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 30, 3:43 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 PM MDT TUE JUN 30 2015

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 328 PM MDT TUE JUN 30 2015

FIRST THUNDERSTORMS OF THE AFTERNOON OCCURRED IN NE UTAH WHERE
DEEPER MOISTURE WAS ADVECTING IN FROM THE WEST. THIS MOISTURE
ADVECTION CONTINUES ACROSS NE UTAH AND NW CO THIS LATE AFTERNOON
AND EVENING. STORMS ACROSS THE NORTH WILL BE CAPABLE OF PRODUCING
STRONG OUTFLOW WINDS AND SMALL HAIL THIS AFTERNOON. SCATTERED
NORTHERN STORMS ARE PERSIST BEYOND SUNSET THEN ISOLATED SHOWERS
THERE OVERNIGHT. ELSEWHERE STORMS WILL END WITH SUNSET.
TEMPERATURES REMAIN ABOVE NORMAL OVERNIGHT.

HIGH PRESSURE WILL RETROGRADE OVER NEVADA ON WEDNESDAY...ALLOWING
FOR A TRAILING SHORT WAVE TO DRAG ACROSS NW COLORADO LATE IN THE
DAY. THIS BOOSTS DIURNALLY DRIVEN CONVECTION AND ALLOW FOR SOME
STORMS TO MIGRATE OFF THE HIGHER TERRAIN AND IMPACT VALLEY
AREAS...AT LEAST FOR A 1-3 HOUR PERIOD LATE IN THE DAY. WITH THE
SHORT MOVING DOWNSTREAM BY NIGHTFALL...STORMS SHOULD BE ENDING
BY LATE EVENING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 328 PM MDT TUE JUN 30 2015

THURSDAY AND FRIDAY...DRIER AIR SPREADS INTO THE FORECAST AREA
FROM THE NW AND LOWERS CONVECTIVE POTENTIAL. THE ONLY AREA THAT
MIGHT OBSERVE A LATE DAY STORM WILL BE THE COLORADO HIGH
COUNTRY...OR TOWARD THE COLORADO SPINE AND THE SAN JUAN MOUNTAINS
AND NEARBY FOOTHILLS. SIMILAR CONDITIONS ON FRIDAY...HOWEVER THE
AIR MASS WILL NOT BE QUITE AS DRY AND ISOLATED MOUNTAIN STORMS
SHOULD OCCUR FARTHER WEST.

SATURDAY THROUGH TUESDAY...PATTERN CHANGE OCCURS AS HIGH PRESSURE
ALOFT SHIFTS FROM COLORADO ON SATURDAY TO THE SRN PLAINS BY NEXT
TUESDAY. MONSOONAL MOISTURE SURGE GETS GOING ON SUNDAY AND CONTINUES
INTO TUESDAY. SUNDAY MAY BE THE BEST DAY FOR THUNDERSTORM COVERAGE
AS A PASSING SHORT WAVE TO OUR NORTH ALLOWS FOR BETTER MOISTURE
TRANSPORT. THE GFS SHOW PRECIPITABLE WATER EXCEEDING ONE INCH OVER
THE ERN UTAH DESERTS. HOWEVER THE ECMWF SHOW SOME DIFFERENCES IN
TERMS OF THE STRENGTH OF THIS MONSOONAL SURGE. GIVEN A BLEND OF
SOLUTIONS...THE FORECAST FOR DAYS 5 THROUGH 7 TENDS TO BE MORE
BROADBRUSH. EITHER WAY THE MEDIUM RANGE MODELS INDICATE THAT THE
"MONSOON" SEASON ARRIVES IN EARNEST NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 443 PM MDT TUE JUN 30 2015

AFTERNOON INSTABILITY IS ALLOWING FOR SCATTERED TO ISOLATED
THUNDERSTORM COVERAGE ACROSS NORTHWEST COLORADO AND NORTHEAST
UTAH. THE KVEL...KEGE...AND KASE TERMINAL HAVE THE BEST CHANCES OF
BEING IMPACTED BY THIS WEATHER THROUGH 01/04Z. WIND GUSTS TO 40
MPH WILL THE MAIN IMPACTS AS RAINFALL RATES MAY NOT BE ENOUGH TO
REDUCE VSBYS TO MVFR LEVELS. THEREFORE VFR CONDITIONS ARE EXPECTED
TO PREVAIL OVER THE NEXT 24 HOURS. MOISTURE INCREASES ACROSS THE
REGION ON WEDNESDAY WHICH SHOULD LEAD TO A NOTICEABLE INCREASE IN
THUNDERSTORM COVERAGE DURING THE AFTERNOON HOURS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...JOE/PF
LONG TERM...PF
AVIATION...TGJT
Hazardous weather outlook, Jun 30, 2:46 AM MST, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 AM MDT TUE JUN 30 2015

COZ001>014-017>023-UTZ022>025-027>029-011000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
346 AM MDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY OVER
THE MOUNTAINS OF CENTRAL AND NORTHWEST COLORADO. A FEW STORMS
WILL DRIFT OVER THE VALLEYS THIS EVENING. GUSTY WINDS TO 40
MPH...SMALL HAIL AND BRIEF HEAVY RAIN WILL OCCUR IN THE VICINITY
OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS
EXPECTED EACH DAY WITH THE CENTRAL AND SOUTHERN COLORADO
MOUNTAINS FAVORED. THUNDERSTORMS MAY BECOME MORE NUMEROUS MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CJC

In the hours before

Local storm report, Jun 30, 5:06 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 PM MDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     3 NNE GRAND JUNCTION    39.13N 108.54W
06/30/2015  M51 MPH          MESA               CO   ASOS

&&

EVENT NUMBER GJT1500853

NL

The radar

The Grand Junction radar (KGJX), 137 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eagle

When
June 30, 6:30 PM MST to 8:00 PM MST
Where
Eagle County, 9.1 mi SSE of (Ege)eagle to 9.15 mi SSE of (Ege)eagle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.538, -106.740

Heavy rainfall from an intense thunderstorm produced a flash flood which deposited mud and other debris up to four feet deep onto East Brush Creek Road. The road was closed for several hours until road crews cleared the debris.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575487.